Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Hyperglycemia due to steroids in diabetes - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Diabetes
Answered by

General & Family Physician
Practicing since : 2009
Answered : 590 Questions
User :   Hello.
I spent the night in hospital due to pins and needles in my arm. Anyway the upshot of it was I was given a short course of steroids to take 30mg once a day for five days. However on the second day just before dinner I took a blood glucose reading which was 22mg/l. I phoned my doctor who told me to stop taking the steroids. This was four days ago.The problem is that my blood sugar is still high i.e in the morning 10mg/l, three hours after dinner 16mg/l. I take 120mg of glilazide in the morning.
Should my levels be back to normal by now?
Thank you.
Doctor :   Hi,
Doctor :   Dr here
User :   Hello
Doctor :   May i know whether you have Diabetes ?
User :   yes I AM TYPE 2
Doctor :   ok,
Doctor :   the hyperglycemia caused by the steroids can stay for 24 to 48 hours, based on the dose you are on
Doctor :   since you are on Glicazide i expect it fade by morning for sure
User :   Is it likely that the steroids have upset the blood glucose control mechanism considering i stopped taking them four days ago?
Doctor :   yes, steroids are the cause
Doctor :   they will alter the sugar levels directly without affecting the control mechanisms
User :   How long will it take for my glucose levels to return as they were? or will i need a change in medication
Doctor :   no, need of chance medication
Doctor :   the effect will fade on its own by 24 to 48 hours
Doctor :   stopping steroid will suffice
Doctor :   yes, also depends on the duration of the steroid dosing
Doctor :   single dose can have effect for 24 to 48hrs
Doctor :   may i know the duration for which you were on the steroids ?
User :   30mg for 2 days
Doctor :   ok, i think your sugars should have come to normal by 2 to 3 days time
User :   is that 2 to 3 days from now?
Doctor :   no , 2 to 3 days from stopping the medicine
Question is related to
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor